The antidepressant <"https://www.yourlawyer.com/practice_areas/defective_drugs">Norpramin (desipramine hydrochloride tablets USP) has been associated with sudden, fatal heart attacks in patients with irregular heartbeats, according to a “Dear Healthcare Professional” letter issued by Sanofi-Aventis. This has prompted the drug maker to modify the “Warnings” and “Overdosage” sections of the Norpramin prescribing information.
The new Norpramin safety information in the “Warnings” section states that extreme caution should be used when this drug is given to patients who have a family history of sudden death, cardiac dysrhythmias, and cardiac conduction disturbances. The section also notes that seizures may precede cardiac dysrhythmias and death in some patients.
According to the letter, the “Overdosage” section of the Norpramin safety information has been updated to include a section that warns that taking too much of the drug has resulted in a higher death rate â€œcompared to overdoses of other tricyclic antidepressants.” Sanofi-Aventis also changed instructions to doctors in the event of an overdose of Norpramin.
Norpramin is a tricyclic antidepressant that inhibits the reuptake of norepinephrine and serotonin and to a lesser extent dopamine. It is used to treat depression, but has not considered a first line treatment since the introduction of SSRI antidepressants. It has also been used to treat bulimia and attention deficit disorder, and to help alleviate cocaine withdrawal.
The current safety information for Norpramin already warns of a risk of increased suicidal thoughts in some patients. In addition, other potential cardiac side effects, including hypertension, heart blocks, tachycardia, ventricular fibrillation and sudden death, were already listed on the Norpramin label.